CDC confirms: Dietary supplement responsible for vape-related deaths

NEW: CDC Reports First Vaping-Related Death in Rhode Island

More than 2,500 cases of vaping disease have been reported in all 50 states.

"Yes, that report was made of the Rhode Island Department of Health". As of December 17th, EVALI has injured 2,506 in the United States, and the CDC has confirmed 54 deaths. It can also be found in some foods and cosmetic products. The outbreak of lung lesions related to vaping in the country continues, but new cases are in decline.

"At this point, the CDC is casting a very wide net and is trying to gather as much information as possible on every case", he added.

Compared to other vaping illness patients, those who went back to the hospital were more likely to have chronic conditions such as diabetes, heart disease or other breathing problems such as sleep apnea.

And another study appearing Friday in NEJM bolstered the link between these illnesses and tetrahydrocannabinol (THC) vaping products containing vitamin E acetate. Reports of EVALI "rose sharply" in June and peaked in September, a NEJM report found, however, emergency room visits are still higher today than when the vaping illness outbreak started. Though vitamin E is commonly found in many foods, including vegetables, fruits, cereals, meat, and vegetable oils, vitamin E acetate, when inhaled, may alter normal lung function.

A report published in the New England Journal of Medicine identified the substance in the lung fluid of 48 out of 51 vaping illness patients and did not find it in the lung fluid of healthy people.

Among 2,409 EVALI cases requiring hospitalization reported to the CDC by mid-December, 31 patients were rehospitalized in the days following discharge and seven patients died.

Emergency department visits for e-cigarette or vaping-related lung injury (EVALI) have fallen dramatically since their peak in September, but new cases are still being reported and new CDC research reveals that dozens of people were rehospitalized or died in the days after discharge for EVALI.

Vitamin E acetate is used in some THC-containing vape "e-liquids" to act as a thickening agent, which is why the CDC warns against using unregulated vaping liquids.

The Centers for Disease Control and Prevention announced the advice updated on Friday. While it appears that vitamin E acetate is tied to the development of EVALI, there are other chemicals that are now being tested, hinting that there might be more than just one cause. Last month, the CDC said it suspected vitamin E could play a role in EVALI.

"By raising the age to buy tobacco products nationwide, we can save 223,000 lives and reduce youth tobacco use", said Senator Tim Kaine (D-Va.), who was one of the bill's co-sponsors.

". there are pretty well documented episodes anecdotally where there isn't THC containing use, but there is e-cigarette or vaping use of other things where people have gotten quite ill with a lung injury that's consistent with our diagnosis", says Schuchat.

Related:

Comments


Other news